February  2017, 14(1): 17-30. doi: 10.3934/mbe.2017002

A singular limit for an age structured mutation problem

1. 

Department of Mathematics and Applied Mathematics, University of Pretoria, Pretoria, South Africa

2. 

Institute of Mathematics, Technical University of Łódź, Łódź, Poland

Received  October 31, 2015 Accepted  March 10, 2016 Published  October 2016

Fund Project: The paper was presented at the conference Micro and Macro Systems in Life Sciences, B¸edlewo, 8-13 June 2015 and was supported by the statutory grant of the Institute of Mathematics of Łódź University of Technology. Participation of A. F. was sponsored by the organizers of the conference.

The spread of a particular trait in a cell population often is modelled by an appropriate system of ordinary differential equations describing how the sizes of subpopulations of the cells with the same genome change in time. On the other hand, it is recognized that cells have their own vital dynamics and mutations, leading to changes in their genome, mostly occurring during the cell division at the end of its life cycle. In this context, the process is described by a system of McKendrick type equations which resembles a network transport problem. In this paper we show that, under an appropriate scaling of the latter, these two descriptions are asymptotically equivalent.

Citation: Jacek Banasiak, Aleksandra Falkiewicz. A singular limit for an age structured mutation problem. Mathematical Biosciences & Engineering, 2017, 14 (1) : 17-30. doi: 10.3934/mbe.2017002
References:
[1]

H. Amann and J. Escher, Analysis II Birkhäuser, Basel 2008.  Google Scholar

[2]

W. Arendt, Resolvent positive operators, Proc. Lond. Math. Soc., 54 (1987), 321-349.  doi: 10.1112/plms/s3-54.2.321.  Google Scholar

[3] J. Banasiak and L. Arlotti, Positive Perturbations of Semigroups with Applications, Springer Verlag, London, 2006.   Google Scholar
[4]

J. Banasiak and A. Falkiewicz, Some transport and diffusion processes on networks and their graph realizability Appl. Math. Lett. ,45 (2015), 25-30 doi: 10.1016/j.aml.2015.01.006.  Google Scholar

[5]

J. Banasiak, A. Falkiewicz and P. Namayanja, Semigroup approach to diffusion and transport problems on networks Semigroup Forum. [DOI 10.1007/s00233-015-9730-4] doi: 10.1007/s00233-015-9730-4.  Google Scholar

[6]

J. BanasiakA. Falkiewicz and P. Namayanja, Asymptotic state lumping in transport and diffusion problems on networks with applications to population problems, Math. Models Methods Appl. Sci., 26 (2016), 215-247.  doi: 10.1142/S0218202516400017.  Google Scholar

[7]

J. Banasiak and M. Lachowicz, Methods of Small Parameter in Mathematical Biology Birkhäuser/Springer, Cham, 2014. doi: 10.1007/978-3-319-05140-6.  Google Scholar

[8]

J. Banasiak and M. Moszyński, Dynamics of birth-and-death processes with proliferation -stability and chaos, Discrete Contin. Dyn. Syst., 29 (2011), 67-79.  doi: 10.3934/dcds.2011.29.67.  Google Scholar

[9] A. Bobrowski, Functional Analysis for Probability and Stochastic Processes, Cambridge University Press, Cambridge, 2005.  doi: 10.1017/CBO9780511614583.  Google Scholar
[10] A. Bobrowski, Convergence of One-parameter Operator Semigroups. In Models of Mathematical Biology and Elsewhere, Cambridge University Press, Cambridge, 2016.   Google Scholar
[11]

A. Bobrowski, On Hille-type approximation of degenerate semigroups of operators, Linear Algebra and its Applications, 511 (2016), 31-53.   Google Scholar

[12]

A. Bobrowski and M. Kimmel, Asymptotic behaviour of an operator exponential related to branching random walk models of DNA repeats, J. Biol. Systems, 7 (1999), 33-43.  doi: 10.1142/S0218339099000048.  Google Scholar

[13]

B. Dorn, Semigroups for flows in infinite networks, Semigroup Forum, 76 (2008), 341-356.  doi: 10.1007/s00233-007-9036-2.  Google Scholar

[14] K. J. Engel and R. Nagel, One-Parameter Semigroups for Linear Evolution Equations, Springer Verlag, New York, 1999.   Google Scholar
[15]

M. Kimmel and D. N. Stivers, Time-continuous branching walk models of unstable gene amplification, Bull. Math. Biol., 50 (1994), 337-357.   Google Scholar

[16]

M. KimmelA. Świerniak and A. Polański, Infinite-dimensional model of evolution of drug resistance of cancer cells, J. Math. Systems Estimation Control, 8 (1998), 1-16.   Google Scholar

[17]

M. Kramar and E. Sikolya, Spectral properties and asymptotic periodicity of flows in networks, Math. Z., 249 (2005), 139-162.  doi: 10.1007/s00209-004-0695-3.  Google Scholar

[18]

J. L. Lebowitz and S. I. Rubinov, A theory for the age and generation time distribution of a microbial population, J. Theor. Biol., 1 (1974), 17-36.  doi: 10.1007/BF02339486.  Google Scholar

[19]

C. D. Meyer, Matrix Analysis and Applied Linear Algebra SIAM, Philadelphia, 2000. doi: 10.1137/1.9780898719512.  Google Scholar

[20]

P. Namayanja, Transport on Network Structures Ph. D thesis, UKZN, 2012. Google Scholar

[21]

M. Rotenberg, Transport theory for growing cell population, J. Theor. Biol., 103 (1983), 181-199.  doi: 10.1016/0022-5193(83)90024-3.  Google Scholar

[22]

A. Świerniak, A. Polański and M. Kimmel, Control problems arising in chemotherapy under evolving drug resistance, Preprints of the 13th World Congress of IFAC 1996, Volume B, 411-416. Google Scholar

[23]

H. T. K. Tse, W. McConnell Weaver and D. Di Carlo, Increased asymmetric and multi-daughter cell division in mechanically confined microenvironments PLoS ONE, 7 (2012), e38986. doi: 10.1371/journal.pone.0038986.  Google Scholar

show all references

References:
[1]

H. Amann and J. Escher, Analysis II Birkhäuser, Basel 2008.  Google Scholar

[2]

W. Arendt, Resolvent positive operators, Proc. Lond. Math. Soc., 54 (1987), 321-349.  doi: 10.1112/plms/s3-54.2.321.  Google Scholar

[3] J. Banasiak and L. Arlotti, Positive Perturbations of Semigroups with Applications, Springer Verlag, London, 2006.   Google Scholar
[4]

J. Banasiak and A. Falkiewicz, Some transport and diffusion processes on networks and their graph realizability Appl. Math. Lett. ,45 (2015), 25-30 doi: 10.1016/j.aml.2015.01.006.  Google Scholar

[5]

J. Banasiak, A. Falkiewicz and P. Namayanja, Semigroup approach to diffusion and transport problems on networks Semigroup Forum. [DOI 10.1007/s00233-015-9730-4] doi: 10.1007/s00233-015-9730-4.  Google Scholar

[6]

J. BanasiakA. Falkiewicz and P. Namayanja, Asymptotic state lumping in transport and diffusion problems on networks with applications to population problems, Math. Models Methods Appl. Sci., 26 (2016), 215-247.  doi: 10.1142/S0218202516400017.  Google Scholar

[7]

J. Banasiak and M. Lachowicz, Methods of Small Parameter in Mathematical Biology Birkhäuser/Springer, Cham, 2014. doi: 10.1007/978-3-319-05140-6.  Google Scholar

[8]

J. Banasiak and M. Moszyński, Dynamics of birth-and-death processes with proliferation -stability and chaos, Discrete Contin. Dyn. Syst., 29 (2011), 67-79.  doi: 10.3934/dcds.2011.29.67.  Google Scholar

[9] A. Bobrowski, Functional Analysis for Probability and Stochastic Processes, Cambridge University Press, Cambridge, 2005.  doi: 10.1017/CBO9780511614583.  Google Scholar
[10] A. Bobrowski, Convergence of One-parameter Operator Semigroups. In Models of Mathematical Biology and Elsewhere, Cambridge University Press, Cambridge, 2016.   Google Scholar
[11]

A. Bobrowski, On Hille-type approximation of degenerate semigroups of operators, Linear Algebra and its Applications, 511 (2016), 31-53.   Google Scholar

[12]

A. Bobrowski and M. Kimmel, Asymptotic behaviour of an operator exponential related to branching random walk models of DNA repeats, J. Biol. Systems, 7 (1999), 33-43.  doi: 10.1142/S0218339099000048.  Google Scholar

[13]

B. Dorn, Semigroups for flows in infinite networks, Semigroup Forum, 76 (2008), 341-356.  doi: 10.1007/s00233-007-9036-2.  Google Scholar

[14] K. J. Engel and R. Nagel, One-Parameter Semigroups for Linear Evolution Equations, Springer Verlag, New York, 1999.   Google Scholar
[15]

M. Kimmel and D. N. Stivers, Time-continuous branching walk models of unstable gene amplification, Bull. Math. Biol., 50 (1994), 337-357.   Google Scholar

[16]

M. KimmelA. Świerniak and A. Polański, Infinite-dimensional model of evolution of drug resistance of cancer cells, J. Math. Systems Estimation Control, 8 (1998), 1-16.   Google Scholar

[17]

M. Kramar and E. Sikolya, Spectral properties and asymptotic periodicity of flows in networks, Math. Z., 249 (2005), 139-162.  doi: 10.1007/s00209-004-0695-3.  Google Scholar

[18]

J. L. Lebowitz and S. I. Rubinov, A theory for the age and generation time distribution of a microbial population, J. Theor. Biol., 1 (1974), 17-36.  doi: 10.1007/BF02339486.  Google Scholar

[19]

C. D. Meyer, Matrix Analysis and Applied Linear Algebra SIAM, Philadelphia, 2000. doi: 10.1137/1.9780898719512.  Google Scholar

[20]

P. Namayanja, Transport on Network Structures Ph. D thesis, UKZN, 2012. Google Scholar

[21]

M. Rotenberg, Transport theory for growing cell population, J. Theor. Biol., 103 (1983), 181-199.  doi: 10.1016/0022-5193(83)90024-3.  Google Scholar

[22]

A. Świerniak, A. Polański and M. Kimmel, Control problems arising in chemotherapy under evolving drug resistance, Preprints of the 13th World Congress of IFAC 1996, Volume B, 411-416. Google Scholar

[23]

H. T. K. Tse, W. McConnell Weaver and D. Di Carlo, Increased asymmetric and multi-daughter cell division in mechanically confined microenvironments PLoS ONE, 7 (2012), e38986. doi: 10.1371/journal.pone.0038986.  Google Scholar

[1]

Laurent Di Menza, Virginie Joanne-Fabre. An age group model for the study of a population of trees. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020464

[2]

Weiwei Liu, Jinliang Wang, Yuming Chen. Threshold dynamics of a delayed nonlocal reaction-diffusion cholera model. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020316

[3]

Cuicui Li, Lin Zhou, Zhidong Teng, Buyu Wen. The threshold dynamics of a discrete-time echinococcosis transmission model. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020339

[4]

Li-Bin Liu, Ying Liang, Jian Zhang, Xiaobing Bao. A robust adaptive grid method for singularly perturbed Burger-Huxley equations. Electronic Research Archive, 2020, 28 (4) : 1439-1457. doi: 10.3934/era.2020076

[5]

A. M. Elaiw, N. H. AlShamrani, A. Abdel-Aty, H. Dutta. Stability analysis of a general HIV dynamics model with multi-stages of infected cells and two routes of infection. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020441

[6]

Ebraheem O. Alzahrani, Muhammad Altaf Khan. Androgen driven evolutionary population dynamics in prostate cancer growth. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020426

[7]

Xiyou Cheng, Zhitao Zhang. Structure of positive solutions to a class of Schrödinger systems. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020461

[8]

Neng Zhu, Zhengrong Liu, Fang Wang, Kun Zhao. Asymptotic dynamics of a system of conservation laws from chemotaxis. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 813-847. doi: 10.3934/dcds.2020301

[9]

Soniya Singh, Sumit Arora, Manil T. Mohan, Jaydev Dabas. Approximate controllability of second order impulsive systems with state-dependent delay in Banach spaces. Evolution Equations & Control Theory, 2020  doi: 10.3934/eect.2020103

[10]

Laurence Cherfils, Stefania Gatti, Alain Miranville, Rémy Guillevin. Analysis of a model for tumor growth and lactate exchanges in a glioma. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020457

[11]

Eduard Feireisl, Elisabetta Rocca, Giulio Schimperna, Arghir Zarnescu. Weak sequential stability for a nonlinear model of nematic electrolytes. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 219-241. doi: 10.3934/dcdss.2020366

[12]

Siyang Cai, Yongmei Cai, Xuerong Mao. A stochastic differential equation SIS epidemic model with regime switching. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020317

[13]

Yining Cao, Chuck Jia, Roger Temam, Joseph Tribbia. Mathematical analysis of a cloud resolving model including the ice microphysics. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 131-167. doi: 10.3934/dcds.2020219

[14]

Zhouchao Wei, Wei Zhang, Irene Moroz, Nikolay V. Kuznetsov. Codimension one and two bifurcations in Cattaneo-Christov heat flux model. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020344

[15]

Shuang Chen, Jinqiao Duan, Ji Li. Effective reduction of a three-dimensional circadian oscillator model. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020349

[16]

Barbora Benešová, Miroslav Frost, Lukáš Kadeřávek, Tomáš Roubíček, Petr Sedlák. An experimentally-fitted thermodynamical constitutive model for polycrystalline shape memory alloys. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020459

[17]

Martin Kalousek, Joshua Kortum, Anja Schlömerkemper. Mathematical analysis of weak and strong solutions to an evolutionary model for magnetoviscoelasticity. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 17-39. doi: 10.3934/dcdss.2020331

[18]

Helmut Abels, Johannes Kampmann. Existence of weak solutions for a sharp interface model for phase separation on biological membranes. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 331-351. doi: 10.3934/dcdss.2020325

[19]

Yuxin Zhang. The spatially heterogeneous diffusive rabies model and its shadow system. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020357

[20]

Yuan Tan, Qingyuan Cao, Lan Li, Tianshi Hu, Min Su. A chance-constrained stochastic model predictive control problem with disturbance feedback. Journal of Industrial & Management Optimization, 2021, 17 (1) : 67-79. doi: 10.3934/jimo.2019099

2018 Impact Factor: 1.313

Metrics

  • PDF downloads (37)
  • HTML views (45)
  • Cited by (4)

Other articles
by authors

[Back to Top]